Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 73, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2015, 4:49 PM CDT for Finney County, Gray County, Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2015, 4:49 PM CDT (21:49 UTC)
- Expired
- May 16, 2015, 5:02 PM CDT
- In force
- 13 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:41 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
306
WUUS53 KDDC 162149
SVRDDC
KSC055-069-162215-
/O.NEW.KDDC.SV.W.0073.150516T2149Z-150516T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
449 PM CDT SAT MAY 16 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
NORTHWESTERN GRAY COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 515 PM CDT
* AT 449 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHWEST OF FRIEND TO 5 MILES SOUTHEAST OF
GARDEN CITY...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARDEN CITY AND FRIEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3826 10097 3826 10052 3800 10044 3788 10077
3822 10100
TIME...MOT...LOC 2149Z 238DEG 30KT 3820 10095 3794 10077
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN1 follow-up statement
614
WWUS53 KDDC 162202
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT SAT MAY 16 2015
KSC055-069-162212-
/O.CAN.KDDC.SV.W.0073.000000T0000Z-150516T2215Z/
FINNEY KS-GRAY KS-
502 PM CDT SAT MAY 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY AND
NORTHWESTERN GRAY COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3826 10097 3826 10052 3800 10044 3788 10077
3822 10100
TIME...MOT...LOC 2200Z 238DEG 30KT 3825 10085 3799 10067
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:05 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 16, 2:05 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 205 PM CDT SAT MAY 16 2015 ...UPDATED LONG TERM SECTION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 128 PM CDT SAT MAY 16 2015 ABBREVIATED SHORT TERM WITH MET WATCH. MADE ADJUSTMENTS TO POPS CONCERNING THE NON SEVERE THUNDERSTORMS ACROSS SOUTH-CENTRAL KANSAS EARLY THIS AFTERNOON. SOME OF THE ACTIVITY ACROSS OKLAHOMA HAS BEEN INCREASING IN INTENSITY, SO WILL HAVE TO WATCH OUT FOR MARGINALLY SEVERE BASICALLY SE OF A LINE FROM ASHLAND TO ST JOHN. THE NEXT AREA OF CONCERN IS OUT WEST. BUBBLING CUMULUS HAS BEEN NOTED ON VIS SAT. TOOK A BLEND OF THE HRRR AND WRF-ARW FOR POP ARRANGEMENTS WITH THIS ACTIVITY. WE LAUNCHED AN 18Z RAOB, WHICH LOOKS FAR FROM SPECTACULAR. FIRST, INSTABILITY IS OBVIOUSLY VERY LIMITED WITH ALL LINGERING CLOUD COVER. SECOND, 850-HPA WINDS ARE VERY WEAK. IN FACT, THE ENTIRE LOW LEVELS ARE WEAK, ALTHOUGH THERE IS DECENT VEERING. THIRDLY, UPPER LEVEL WINDS ARE BACKED. TRANSLATION: MESSY HP SUPERCELLS. SO THE SITUATION HAS CHANGED A BIT FROM PREVIOUSLY THOUGHT. THE MORNING SHOWERS AND THUNDERSTORMS WILL PROBABLY HAVE DELETERIOUS IMPACTS TO STORM INTENSITY. RAP ANALYSIS DOES SHOW CAPE INCREASING OUT WEST. STILL THINK WE WILL STILL SEE SEVERE. THINK TORNADO POTENTIAL IS NOT AS HIGH AS PREVIOUSLY THOUGH. THERE IS ENOUGH SHEAR TO GET ROTATING STORMS THOUGH AND A FEW TORNADOES ARE NOT OUT OF THE QUESTION. WHAT IS IN QUESTION IS IF THE TORNADOES WILL BE STRONG OR NOT. HAVE SEEN AN UPTICK ON UPDRAFT HELICITY RECENTLY, SO SOMETHING TO MONITOR. FROM THE 18Z RAOB, IT WILL TAKE QUITE THE ATMOSPHERIC TURN OVER TO GET IT PRIMED FOR STRONG TORNADOES WITH DECENT INSTABILITY AND STRENGTHENING LOW LEVEL WINDS. THERE IS SOME CONCERN ACROSS SOUTH- CENTRAL KANSAS THAT LOW LEVEL WINDS THIS EVENING WILL STRENGTHEN AND THE TORNADO POTENTIAL COULD GO UP. BUT BY THAT TIME, THE STORMS COULD BE OUTFLOWY, PRECIPITATION LADEN MESSY STORMS. WILL CONTINUE TO MONITOR THE MESOSCALE SITUATION AND ADJUST AS NECESSARY. STORMS WILL BE MOVING AT A GOOD CLIP TOO. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 156 PM CDT SAT MAY 16 2015 THE SOUTHERN BRANCH OF THE WESTERLIES WILL CONTINUE TO BE ACTIVE WITH AMPLIFICATION RESULTING FROM TROPICAL CONVECTION ACROSS THE WESTERN PACIFIC. SUNDAY AND MONDAY WILL BE BETWEEN SYSTEMS AND THE ONLY FORECAST CHALLENGE WILL BE TEMPERATURES AS ACTIVELY GROWING VEGETATION AND WET SOILS WILL IMPACT TEMPERATURES. THE NORTHERN BRANCH OF THE WESTERLIES WILL ALLOW SFC HIGH PRESSURE TO BUILD INTO THE AREA MONDAY. WITH THE APPROACH OF ANOTHER S/WV TROUGH IN THE SOUTHERN BRANCH, THE MOIST BOUNDARY LAYER AIR SHOULD BE MOVING BACK NORTHWEST INTO THE HIGHER TERRAIN. WIDESPREAD CONVECTION SHOULD RESULT BY TUESDAY AND INTO WEDNESDAY. YET ANOTHER SYSTEM IS EXPECTED TOWARDS NEXT WEEKEND WITH ADDITIONAL PCPN EXPECTED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1200 PM CDT SAT MAY 16 2015 CIGS SHOULD BE PRIMARILY VFR. CANNOT RULE OUT TEMPORARY IFR CONDITIONS LATER THIS AFTERNOON IN ASSOCIATION WITH +TSRA. THIS WILL BE LOCALIZED AND NOT THE PREVAILING FLIGHT CATEGORY. WILL CONTINUE WITH CB/VCTS GROUPS FOR KHYS AND KGCK AND USE A TEMPO GROUP FOR KDDC FOR STORMS THIS EVENING. SOUTHERLY WINDS 15-25 KT TODAY WILL BECOME SOUTHWESTERLY 10-15 KT THROUGH THE OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 82 49 70 / 70 0 0 10 GCK 50 80 47 69 / 60 0 0 0 EHA 48 79 47 69 / 10 0 0 0 LBL 50 81 50 73 / 20 0 0 0 HYS 53 80 48 67 / 80 0 0 0 P28 56 83 54 76 / 80 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUGDEN LONG TERM...HUTTON AVIATION...SUGDEN
Hazardous weather outlook, May 16, 4:08 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 408 AM CDT SAT MAY 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-170915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 408 AM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A DRYLINE THIS AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING UP TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR DESTRUCTIVE LONG TRACK TORNADOES EXISTS AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH THE END OF THE WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Local storm report, May 16, 4:14 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 NNW ULYSSES 37.63N 101.37W
05/16/2015 E1.00 INCH GRANT KS PUBLIC
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, May 16, 4:15 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT SAT MAY 16 2015
KSZ090-162145-
BARBER KS-
415 PM CDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER COUNTY UNTIL
445 PM CDT...
AT 415 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF HARDTNER...MOVING NORTH AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN BARBER
COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3730 9890 3736 9872 3723 9860 3700 9867
3700 9891
TIME...MOT...LOC 2115Z 189DEG 41KT 3700 9880
SUGDENLocal storm report, May 16, 4:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG 1 N ULYSSES 37.59N 101.36W
05/16/2015 GRANT KS EMERGENCY MNGR
LARGE TREE LIMBS DOWN AT THE 4 H BUILDING IN
ULYSSES
&&
WAHSpecial weather statement, May 16, 4:21 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 421 PM CDT SAT MAY 16 2015 KSZ062-063-075-076-162145- KEARNY KS-GRANT KS-HASKELL KS-FINNEY KS- 421 PM CDT SAT MAY 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...NORTHERN HASKELL...SOUTHWESTERN FINNEY AND SOUTHEASTERN KEARNY COUNTIES UNTIL 445 PM CDT... AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF PLYMELL...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOLCOMB AND PLYMELL. LAT...LON 3778 10126 3808 10100 3760 10069 3753 10112 TIME...MOT...LOC 2121Z 231DEG 23KT 3777 10112 SUGDEN
Local storm report, May 16, 4:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND GST 1 SSW GARDEN CITY 37.96N 100.88W
05/16/2015 E65 MPH FINNEY KS TRAINED SPOTTER
&&
WAHLocal storm report, May 16, 4:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 4 S HOLCOMB 37.93N 100.99W
05/16/2015 E1.00 INCH FINNEY KS EMERGENCY MNGR
&&
WAHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 28 min |
| May 16, 12:15 AM CDT | Special Weather Statement | DDC | Haskell, Meade, Seward | 45 min |
| May 16, 12:51 AM CDT | Special Weather Statement | DDC | Gray | 39 min |
| May 16, 1:34 PM CDT | Special Weather Statement | DDC | Barber | 41 min |
| May 16, 3:25 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 35 min |
| May 16, 3:53 PM CDT | Special Weather Statement | DDC | Grant, Stevens | 37 min |
| May 16, 4:03 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 27 min |
| May 16, 4:15 PM CDT | Special Weather Statement | DDC | Barber | 30 min |
| May 16, 4:21 PM CDT | Special Weather Statement | DDC | Haskell | 24 min |
| May 16, 4:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 21 min |
| May 16, 5:26 PM CDT | Special Weather Statement | DDC | Pratt | 34 min |
| May 16, 5:53 PM CDT | Special Weather Statement | DDC | Meade | 37 min |
| May 16, 6:27 PM CDT | Special Weather Statement | DDC | Clark | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.